my top ten list of the most amazing and possibly even true scientific phenomena that blow my mind, continued
by nikki meredith
As I wrote last week, the criteria for this top ten “best” list is a little mysterious even to me. From the raging river of data that flows through my brain daily, some bits and pieces stick. Sometimes they hang on because they reveal something startling or offer a little piece of a larger puzzle. Some because they are bizarre or funny. A considerable number, as in today’s offering, have to do with sex. Again, as I indicated last week, I want new material. So, dear reader, send me something “amazing and possibly even true” from your list.
A number of years ago I started noticing that some of my friends who were taking anti-depressants were behaving a little off. Two behaviors come to mind: blurting that was short of Tourette’s but nonetheless a tad on the inappropriate side and a tendency to encroach on other people’s personal space. One night at a party I was talking to a friend when I noticed that she kept inching closer until we were practically nose-to-nose. She was so close that my eyes got wobbly. I started backing away so that I could keep her in focus. As I retreated, she advanced until our little pas-de-duex had me up against the wall with nowhere to go. I decided to write an article. The working title was Out of Whack on Prosac. I loved that title. My editor, however, was not enamored. She rejected it. I grumbled and secretly suspected that Eli Lilly was a potential advertiser.
My first interview was in the office of a local psychopharmacologist. We talked about some of the better known side effects – sexual performance problems, headaches, blunted affect – and then I asked him about personal space encroachment and blurting. He acknowledged that some people’s inhibitions could be somewhat relaxed when they were on anti-depressants, depending on the individual and on the anti-depressant. I asked a few more questions, he answered them and then he looked at his watch. I collected my jacket and purse and he walked me to the door. Just as I was about to exit he said:
“Speaking of side effects, I have one patient on a SSRI (selective serotonin reuptake inhibitor) who has orgasms when she yawns.” His face was expressionless and his tone was so matter-of-fact he might as well have been telling me that some patients drink more water when they take anti-depressants. Talk about blunted affect!
I had many more questions – “What was her reaction when she first discovered it?” “Was it every time she yawned? Did it bother her?” Did she see it has a bonus?” Again, he looked at his watch.
“I’ve got a patient waiting,“ he said. “Call me,”
I called him. Several times. He did not return my calls. I started to think that he was pulling my leg, though he wasn’t the pull-your-leg kind of guy.
My deadline loomed. I didn’t have time to verify the likelihood of such a side effect so it didn’t make it into the article. But because I found the phenomenon compelling it stayed implanted in my brain. Recently I visited snopes.com, the go-to website for checking rumors, myths, urban legends and misinformation in general and discovered that IT’S TRUE!!!! Some people on antidepressants really do have yawning orgasms.
Snopes.com refers to a 1995 article in the Canadian Journal of Psychiatry that discovered a small subset of people on the anti-depressant clomipramine (Anafranil) who report having orgasms when they yawn. Dr. Martin Godfrey, a London (Ontario) GP who has prescribed the drug was quoted as saying “I understand they find this side effect quite pleasant.” One woman told researchers that the drug had effectively ended her depression but she did not want to stop taking it. No wonder. The woman discovered that she didn’t have to wait until she was sleepy. She could yawn any time she wanted to a produce an orgasm. Another patient who had a similar side effect said he was “highly satisfied” with the drug’s usefulness. Those Canadians…not so boring after all.